Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 170, NWS St. Louis, MO

June 24, 2023Adams County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 24, 2023, 8:42 PM CDT for Adams County, Pike County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2023, 8:42 PM CDT (01:42 UTC)
Expired
Jun 24, 2023, 9:30 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

Counties Adams County, IL, Pike County, IL

The radar

The St Louis radar (KLSX), 127 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 9:38 PM CDTHAIL 12 S Hull, ILCaller reported 1 inch hail south of Hull.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 6:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.7 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2062 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

742 
WUUS53 KLSX 250142
SVRLSX
ILC001-149-250230-
/O.NEW.KLSX.SV.W.0170.230625T0142Z-230625T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
842 PM CDT Sat Jun 24 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Pike County in west central Illinois...
  South central Adams County in west central Illinois...

* Until 930 PM CDT.

* At 842 PM CDT, a severe thunderstorm was located over Hannibal,
  moving east at 20 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fall Creek around 845 PM CDT.
  Payson around 855 PM CDT.

Other locations impacted by this severe thunderstorm include Seehorn,
Richfield, Kinderhook, Plainville, and Hull.

This includes the following highways...
 Interstate 172 near exit 2.
 Interstate 72 between exits 4 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3987 9107 3968 9105 3968 9130 3969 9131
      3969 9132 3970 9133 3973 9137 3979 9136
      3983 9140
TIME...MOT...LOC 0142Z 262DEG 19KT 3974 9137 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRC
1 follow-up statement
968 
WWUS53 KLSX 250215
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
915 PM CDT Sat Jun 24 2023

ILC001-250224-
/O.CAN.KLSX.SV.W.0170.000000T0000Z-230625T0230Z/
Adams IL-
915 PM CDT Sat Jun 24 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ADAMS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
west central Illinois...and northeastern Missouri.

LAT...LON 3976 9106 3968 9105 3968 9130 3973 9137
      3976 9137
TIME...MOT...LOC 0214Z 272DEG 19KT 3973 9112 

$$

ILC149-250230-
/O.CON.KLSX.SV.W.0170.000000T0000Z-230625T0230Z/
Pike IL-
915 PM CDT Sat Jun 24 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

At 914 PM CDT, a severe thunderstorm was located near Barry, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northwestern Pike County in west central Illinois, including the
following locations... Seehorn, Kinderhook, and Hull.

This includes Interstate 72 between exits 4 and 10.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3976 9106 3968 9105 3968 9130 3973 9137
      3976 9137
TIME...MOT...LOC 0214Z 272DEG 19KT 3973 9112 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:07 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 24, 6:07 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
607 PM CDT Sat Jun 24 2023

.SHORT TERM...  (Through Late Sunday Night)
Issued at 238 PM CDT Sat Jun 24 2023

Early day showers and thunderstorms across IA continue to gradually
weaken as they progress eastward, but have laid out multiple outflow
boundaries that are already becoming the focus for new thunderstorm
development this afternoon in IA. The current expectation is that
thunderstorms will continue developing in that area as airmass
recovery persists, a cold front arrives, and synoptic-scale ascent
overspreads the region ahead of an upper-level trough traversing the
Northern Plains. CAMs indicate that these thunderstorms will move
southeastward through the evening into overnight at the nose of a
veering 30+ kt LLJ, with greatest coverage to the north of the CWA
within relatively greater ascent. However, at least isolated to
scattered thunderstorms are anticipated to develop southward into
the LLJ and reservoir of 1500 to 2500 J/kg of MLCAPE.

Deep-layer wind shear will of 30 to 40 kt should support a mixed
mode of supercells, especially during the evening, and multicell
clusters, but greater upscale growth into an MCS cannot be ruled
out. The primary threat will be damaging winds, but large hail
could accompany any supercells. High LCLs, even overnight, may
limit the overall tornado threat although the threat is not zero.
Although the relatively greatest potential for strong to severe
thunderstorms will be across northeastern MO and west-central IL
this evening, instability may be slow to decrease overnight, in
part to slow and shallow stability developing in the BL.
Therefore, the potential for strong to severe thunderstorms may
only gradually decrease overnight as thunderstorms move
southeastward.

Overnight showers and thunderstorms are expected to exit the CWA
and/or dissipate by around sunrise Sunday, outrunning the cold front
that is progged to continue southeastward and reach southeastern MO
and southwestern IL around midday. However, consensus among model
guidance is that this front will depart the CWA early in the
afternoon and before initiation of new thunderstorms. With a
gradient in 850-hPa temps across the region in the wake of the first
front, high temps on Sunday will have a large range--low to upper
90s F are forecast along and south of I-70, and mid-80s to near 90 F
are forecast to the north. The relatively tight post-frontal surface
pressure gradient and deep BL mixing during the day should also
allow occasional wind gusts of 25 to 35 mph.

Pfahler

.LONG TERM...  (Monday through Next Saturday)
Issued at 238 PM CDT Sat Jun 24 2023

On Monday, the CWA will remain in deep cyclonic flow along with a
cooler and drier airmass. Mid-level heights should be rising for
most of the day, but a few diurnal showers with a stray lightning
strike will be possible within the cyclonic flow and where
relatively high BL moisture is present in west-central/south-central
IL. Gusty winds will occur again on Monday, but slightly lighter
than Sunday. High temps on Monday will also be much cooler than
Sunday thanks to the new airmass and will generally be in the 80s F,
except around 90 F in central MO. Coolest temps are expected across
west-central/south-central IL where the coolest 850-hPa temps should
exist as well as broken stratocumulus/cumulus. Slightly warmer temps
are anticipated on Tuesday from more abundant insolation due to more
pronounced mid-level height rises in the wake of the closed low
continuing eastward from the Great Lakes into the Northeast.

Global model guidance are unanimous in their depictions of a broad
upper-level ridge amplifying over the central CONUS late Tuesday
into Thursday with its crest across the Central Plains, along with
northward advancement of a hot airmass beneath it. However, model
guidance still differs with the exact amplitude of this ridge as
well as how quickly it starts to break down during the rest of the
week into the weekend as a parade of mid-level shortwave troughs
navigate over its crest. These aspects will have impacts on how hot
temps become Thursday through Saturday, with the potential for high
temps to reach the upper 90s to just over 100 F. Currently, the
highest probabilities derived from ensemble model guidance for
850-hPa temps over 25 C, a reasonable proxy for aforementioned
high temps to be achieved, are on Thursday along and southwest of
I-70 in MO. Conceptually, this pattern will also be favorable for
"ridge-running" MCSs to traverse the Plains and Mississippi River
Valley, but the track and timing of these MCSs are unsurprisingly
uncertain at this point.

Pfahler

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 604 PM CDT Sat Jun 24 2023

The main concern over the next 6-9 hours are on chances of showers
and thunderstorms. The best chance remains in northeast Missouri
and west-central Illinois (including at KUIN), between the 2-4Z
time frame. Further south, there is a bit more uncertainty on
coverage of storms but VCTS wording at the metro terminals still
looks good. Any storms that directly impact a terminal would have
the capability of producing gusty winds, hail, and low
visibilities in downpours. A cold front will move through the
early on Sunday, with winds shifting to the west/northwest and
becoming gusty (in the 25-30 knot range).

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 24, 2:51 PM CDT, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
251 PM CDT Sat Jun 24 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
251 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms this evening into tonight. A few
thunderstorms could be strong to severe with damaging winds the
primary threat, but large hail and an isolated tornado are also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight chance of thunderstorms in west-central and south-
central Illinois Monday afternoon, then a chance of thunderstorms
Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

In the hours before

Local storm report, Jun 24, 8:22 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
822 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Hail             Quincy                  39.94N 91.40W
06/24/2023  E1.00 inch       Adams              IL   Trained Spotter

            Spotter reported a lot of hail with sizes
            varying from pea to 1 inch in diameter.

&&

LSJ
Local storm report, Jun 24, 8:28 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
828 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Hail             Quincy                  39.94N 91.40W
06/24/2023  E2.00 inch       Adams              IL   Broadcast Media

            Via Twitter with picture included. Hail size
            estimated from picture.

&&

LSJ
Local storm report, Jun 24, 8:30 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
830 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     Hail             1 S Emden               39.79N 91.86W
06/24/2023  E1.00 inch       Shelby             MO   Emergency Mngr

            Reported quarter sized hail falling.

&&

LSJ
Local storm report, Jun 24, 8:38 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
838 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Hail             1 S Emden               39.79N 91.86W
06/24/2023  E1.00 inch       Shelby             MO   Public

            Report via Facebook of quarter sized hail in
            Emden.

&&

LSJ
Local storm report, Jun 24, 8:40 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
840 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     Hail             1 SSW Quincy            39.91N 91.40W
06/24/2023  E1.50 inch       Adams              IL   Public

            Via Facebook with picture included. Quarter
            shown for scale.

&&

LSJ
Local storm report, Jun 24, 8:42 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
842 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     Hail             1 NNE Hannibal          39.72N 91.38W
06/24/2023  E1.50 inch       Marion             MO   Law Enforcement

            Report 1 inch to 1.5 inch hail falling just
            north of Hannibal proper.

&&

LSJ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:35 PM CDTSevere Thunderstorm WarningLSXAdams40 min
Jun 24, 8:09 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike31 min
Jun 24, 9:05 PM CDTSevere Thunderstorm WarningLSXBrown, Pike28 min
Jun 24, 9:12 PM CDTSevere Thunderstorm WarningLSXPike48 min
Jun 24, 9:19 PM CDTAreal Flood AdvisoryLSXAdams, Pike3 hr
Jun 24, 9:41 PM CDTSevere Thunderstorm WarningLSXPike64 min
Jun 24, 10:02 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike43 min
Jun 24, 10:40 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike50 min
Jun 24, 11:15 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene12 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.